Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 163, NWS Tallahassee, FL

May 13, 2017Ben Hill County, Irwin County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 13, 2017, 11:52 AM EDT for Ben Hill County, Irwin County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2017, 11:52 AM EDT (15:52 UTC)
Expired
May 13, 2017, 12:30 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ben Hill County, GA, Irwin County, GA

The radar

The Robins AFB radar (KJGX), 97 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS52 KTAE 131552
SVRTAE
GAC017-155-131630-
/O.NEW.KTAE.SV.W.0163.170513T1552Z-170513T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1152 AM EDT SAT MAY 13 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Irwin County in south central Georgia...
  Northern Ben Hill County in south central Georgia...

* Until 1230 PM EDT

* At 1152 AM EDT, a severe thunderstorm was located 7 miles northwest
  of Fitzgerald, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fitzgerald, Bowens Mill, Lulaville, Arp, Abba and Queensland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3183 8315 3183 8314 3181 8313 3181 8311
      3182 8311 3181 8310 3181 8309 3180 8307
      3174 8306 3173 8343 3185 8345 3184 8321
      3185 8321 3185 8318
TIME...MOT...LOC 1552Z 261DEG 31KT 3178 8335 

HAIL...1.00IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:31 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 13, 10:31 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1031 AM EDT Sat May 13 2017

.NEAR TERM [Through Today]...

The 7 am regional surface analysis showed a 1006 mb low
approaching Columbus, GA, with a trailing "cold front" through
Pensacola, FL and into the central Gulf of Mexico. Vapor imagery
and upper air data showed a weakening, positive-tilt trough from
north GA through southern MS. 500 mb winds along the southern
flank of this trough (i.e. over our area) were around 50 knots, so
at least a marginal threat of damaging wind gusts persists.
However, marginal buoyancy and the expectation of a gradual
weakening of the winds aloft and Q-G forcing should limit the
overall threat, and it's likely any severe storm threat will end
during the afternoon.

The PoP forecast is a little tricky as the morning PBL is very
moist, but the air above 600 mb is extremely dry. Additionally,
none of the CAMs initialized this morning's convection well...a
common problem when the synoptic scale pattern has been disrupted
by an earlier MCS (such as the QLCS that moved through our
forecast area last evening). We expect the highest PoPs will be
this morning, especially in south GA where the southern end of a
relatively weak QLCS was moving quickly eastward. Elsewhere we
expect scattered, randomly-distributed showers to develop in the
moisture-rich PBL. However, it seems likely that all but a handful
of convective cells attempting to grow much above 15,000 ft AGL
will weaken as much drier air squelches the updrafts. We've
adjusted this morning's rain chances to account for recent
satellite/radar trends, as well as the marked drying aloft. Rain
chances will diminish from west to east this afternoon as the
mixed layer dries and the best Q-G forcing shifts to our east.

&&

.PREV DISCUSSION [644 AM EDT]...

.SHORT TERM [Tonight Through Monday]...

All shower and thunderstorm activity associated with the
aforementioned system should come to an end across the southeast
Big Bend by midnight. Starting on Sunday, deep layer ridging will
build into the region with highs in the upper 80s on Sunday and
the lower 90s on Monday. Overnight lows will dip into the low to
mid 60s each night.

.LONG TERM [Monday Night Through Saturday]...

Deep layer ridging will prevail through the week, with above
average highs and little to no rain.

.AVIATION [Through 12Z Sunday]...

Scattered showers and thunderstorms will continue to develop this
morning ahead of a cold front that will sweep from west to east
across the Tri-State area today. All TAF sites may briefly
experience a shower or thunderstorm with the best chance at DHN
and ABY this morning and TLH and VLD this afternoon. Winds will
be gusty from the southwest to west.

.MARINE...

Small craft operators should exercise caution through today as
winds will remain around 15 to 20 knots. Beginning tonight, light
winds and low seas will prevail through next week.

.FIRE WEATHER...

Dispersion will be high this afternoon mainly due to strong
transport winds. Otherwise, with minimum relative humidity values
well above critical levels, there are no fire weather concerns.

.HYDROLOGY...

Average rainfall amounts will range from 0.25"-0.75" through
tonight. Isolated higher amounts between 1"-2" will remain
possible, especially in the Suwannee Valley. These amounts will
not result in any impacts along area rivers, with all local rivers
and creeks expected to remain below Action stage. After today,
mentionable rainfall is not expected through next week.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   86  63  89  63  91 /  50  20   0   0   0
Panama City   80  69  81  70  82 /  30   0   0   0   0
Dothan        84  63  88  65  91 /  30  10   0   0   0
Albany        84  63  87  63  92 /  70  20   0   0   0
Valdosta      85  62  88  61  91 /  60  30   0   0   0
Cross City    83  65  89  63  92 /  50  10  10   0   0
Apalachicola  83  67  85  68  86 /  30   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fournier
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Barry
MARINE...Harrigan
FIRE WEATHER...Barry
HYDROLOGY...Harrigan

In the hours before

Special weather statement, May 13, 9:27 AM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
927 AM EDT SAT MAY 13 2017

ALZ067-GAZ121>123-142-131415-
Henry AL-Randolph GA-Calhoun GA-Clay GA-Early GA-
927 AM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HENRY COUNTY IN
SOUTHEASTERN ALABAMA...SOUTHERN CLAY...SOUTHWESTERN RANDOLPH...
NORTHWESTERN CALHOUN AND NORTHWESTERN EARLY COUNTIES IN SOUTHWESTERN
GEORGIA UNTIL 1015 AM EDT/915 AM CDT/...

At 926 AM EDT/826 AM CDT/, National Weather Service doppler radar
indicated a a strong thunderstorm near Fort Gaines, moving east at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Gaines, Edison, Bellville, Bluffton, Harrisons Mill,
Shorterville, Barnes, Parksville, Zetto, Carnegie, Hayes, Moye,
Pecan, Randolph Co A/p, Fountain Bridge, Goffs Mill, Shivers Mill,
Coleman, Jones Crossing and Suttons Corner.

LAT...LON 3146 8512 3160 8511 3178 8470 3152 8464
TIME...MOT...LOC 1326Z 249DEG 27KT 3155 8502

ADL
Special weather statement, May 13, 10:02 AM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1002 AM EDT SAT MAY 13 2017

GAZ122>125-131445-
Randolph GA-Dougherty GA-Terrell GA-Calhoun GA-
1002 AM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGHERTY...
SOUTHEASTERN RANDOLPH...CENTRAL CALHOUN AND SOUTHERN TERRELL COUNTIES
IN SOUTHWESTERN GEORGIA UNTIL 1045 AM EDT...

At 1002 AM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm over Edison, or 8 miles west of Morgan, moving
east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Morgan, Dawson, Edison, Shellman, Sasser, Parksville, Bridges
Crossroad, Herod, Ducker, Cordrays Mill, Clarks Mill, Dawson
Municipal A/P, Fountain Bridge, Goffs Mill, Shivers Mill, Aycock
Mill, Martins Crossroads, Chickasawhatchee, Dickey and Doverel.

LAT...LON 3150 8478 3171 8477 3181 8434 3151 8434
TIME...MOT...LOC 1402Z 255DEG 30KT 3158 8473

ADL
Special weather statement, May 13, 10:21 AM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1021 AM EDT SAT MAY 13 2017

GAZ124-126-131500-
Lee GA-Terrell GA-
1021 AM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND CENTRAL TERRELL COUNTIES
UNTIL 1100 AM EDT...

At 1021 AM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm over Dawson, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dawson, Leesburg, Albany, Smithville, Sasser, Bronwood, Stocks,
Bridges Crossroad, Century, Herod, Jordan Place, Yeomans, Clarks
Mill, Dawson Municipal A/P, Starksville, Byne Crossroads, Scrutchins,
Armena, Oakville and Olivers Mill.

LAT...LON 3191 8410 3165 8408 3164 8448 3187 8449
      3191 8438 3187 8434 3192 8434
TIME...MOT...LOC 1421Z 254DEG 23KT 3177 8441

ADL
Local storm report, May 13, 11:21 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1121 AM EDT SAT MAY 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     1 SE DEFUNIAK SPRINGS A 30.72N 86.14W
05/12/2017                   WALTON             FL   911 CALL CENTER

            1 TREE DOWN ON BROWN RD

&&

FOURNIER
Local storm report, May 13, 11:23 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1123 AM EDT SAT MAY 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     GENEVA                  31.04N 85.88W
05/12/2017                   GENEVA             AL   911 CALL CENTER

            A FEW DOWNED TREES AND POWER LINES IN TOWN.

&&

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:27 AM EDTSpecial Weather StatementTAEClay48 min
May 13, 10:02 AM EDTSpecial Weather StatementTAECalhoun, Terrell43 min
May 13, 10:21 AM EDTSpecial Weather StatementTAELee, Terrell39 min
May 13, 10:36 AM EDTSevere Thunderstorm WarningTAELee, Terrell, Worth39 min
May 13, 12:55 PM EDTSpecial Weather StatementTAEColquitt50 min
May 13, 1:14 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook46 min
May 13, 1:50 PM EDTSpecial Weather StatementTAELanier, Lowndes40 min
May 13, 4:09 PM EDTSpecial Weather StatementTAEBrooks, Thomas51 min
May 13, 4:56 PM EDTSpecial Weather StatementTAEIrwin49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.